Format

Send to

Choose Destination
Clin Gastroenterol Hepatol. 2013 Aug;11(8):1036-8. doi: 10.1016/j.cgh.2013.04.045. Epub 2013 May 10.

Transient flare of ulcerative colitis after fecal microbiota transplantation for recurrent Clostridium difficile infection.

Author information

1
Rhode Island Hospital, Brown University Alpert School of Medicine, Providence, Rhode Island, USA.

Abstract

Clostridium difficile infection (CDI) is a common cause of infectious diarrhea and is usually treated with metronidazole or vancomycin. CDI recurs in 15%-30% of patients after the initial episode and in up to 65% after a second episode. Recurrent infections are a challenge to treat, and patients are usually managed with prolonged pulsed or tapered vancomycin. Fecal microbiota transplantation is an alternative treatment that has a 91% rate of success worldwide, with no reported complications. We describe a patient with ulcerative colitis that had been quiescent for more than 20 years who developed a flare of ulcerative colitis after fecal microbiota transplantation, indicating the need for caution in treating CDI with fecal microbiota transplantation in patients with inflammatory bowel disease.

KEYWORDS:

Adverse Event; CDI; Clostridium difficile infection; FMT; IBD; Risk; Side Effect; UC; fecal microbiota transplantation; inflammatory bowel disease; ulcerative colitis

PMID:
23669309
DOI:
10.1016/j.cgh.2013.04.045
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center